Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 25, 2021Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 25, 2021, 12:12 AM CDT for Ford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 12:12 AM CDT (05:12 UTC)
Expired
May 25, 2021, 1:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS

County Ford County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS83 KDDC 250512
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1212 AM CDT Tue May 25 2021
 
KSZ078-250600-
Ford KS-
1212 AM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY UNTIL
100 AM CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving east at 15 mph.

Small hail up to one half inch is possible.
Wind gusts to near 40 mph are possible.
Very heavy rainfall and dangerous lightning are expected. 

Locations impacted include...
Dodge City and Ft. Dodge. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3763 10022 3764 10021 3776 10015 3773 9980
      3749 9986
TIME...MOT...LOC 0511Z 284DEG 11KT 3770 10011 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 7:45 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 24, 7:45 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
745 PM CDT Mon May 24 2021

...Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 737 PM CDT Mon May 24 2021

Severe thunderstorms possible through midnight. The main hazards
will be winds gusting to 60 mph, hail up to 2" and very heavy
rainfall.

Low level jet developing with 0-6km shear 40knots or greater west
of highway 283. Severe thunderstorms are expected to continue and
possibly increase in coverage through early tonight as they move
east southeast across southwest Kansas. As these storms move east
shear and cape will decrease but still enough appears to be
present to continue the threat for severe thunderstorms capable of
producing large hail and strong winds.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM CDT Mon May 24 2021

As of 17z it appears that models were having some difficulty in
picking up on a west to east surface boundary that was moving
north across Scott and Lane counties. Satellite loop also
indicates cu developing along this boundary at this time. Along
this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40
knots and nice low level shear (15knots 0-1km shear and 20-30knot
0-3km shear) so conditions are looking more and more favorable
that as storms develop in this area over the next few hours that a
the environment will be favorable for not only large hail,
baseballs, but also the potential exists that few tornadoes to be
possible across portions of west central Kansas.

Models earlier this afternoon also showing that these storms will
eventually begin merge into a cluster this evening as they move
across west central Kansas along the northern edge of a mid level
baroclinic zone as the 850mb winds increase. Again the RAP has
this mid level baroclinic zone much further north that what it may
end up being given the potential for convection late today as far
south as Scott and Lane counties. At this time given this
possible bias have shifted the best chance for convection further
south early tonight as these storms cross western Kansas.

As these storms track east overnight an outflow/surface boundary
will cross into southwest Kansas and the models are in decent
agreement with this surface boundary continuing to track southeast
during the day on Tuesday. By late day this surface boundary is
forecast to be located south and east of Dodge City. At this time
models appear to hold off convection until late day and by this
time the most favorable area will be south and east of Dodge City.
If the NAM is correct stronger 0-6km shear will be present late
day along this boundary along with mid level instability. If
convection does develop along this boundary late day severe
thunderstorms will be likely with hail up to baseballs being
possible.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM CDT Mon May 24 2021

Early Tuesday night models were in fairly good agreement with a
surface boundary being located just south and east of Dodge City.
Late day heating, mid level instability combined with improving
0-1km moisture convergence along this boundary will favor
scattered thunderstorms early Tuesday night as an embedded upper
wave crosses the Panhandle of Texas and south central Kansas. Some
of these storms early Tuesday night may be severe with larger
hail and strong gusty winds being the main hazards south and east
of Dodge City.

Mid to late week a series of upper level troughs will cross the
Central Plains as a west to southwest flow establishes itself
across the western and central United States. With a surface
boundary oscillating north and south across western Kansas during
this time frame there will be ongoing chances for afternoon and
overnight thunderstorms as each of these upper level troughs
passes. Exactly where, at this time, is unclear given the
uncertainty on timing of each of these upper waves crossing the
Central Plains and where this surface boundary will be located. As
a result of this uncertainty will stay close to the latest
guidance on precipitation chances.

Highs mid to late week will range from the low to mid 80s north
of wherever this surface boundary will be located on that day to
around 90 degrees south of this boundary.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 426 PM CDT Mon May 24 2021

Severe convection in progress from near Scott City to near
Syracuse as of 2120z is expected organize into a mesoscale
convective complex over the next few hours. Used HRRR trends as a
template for convective impacts at the terminals. Confidence for
impacts is highest at HYS, where a convective TEMPO group was
included (03-07z Tue). Storms will most likely graze the DDC/GCK
airports with strong outflow possible; amendments are likely.
Models concur LBL will remain dry and convection free. Stratus is
expected to spread into HYS/GCK/DDC behind the thunderstorm
complex tonight. IFR is most likely at DDC/HYS, and again least
impacts at LBL. Winds will be highly variable this evening around
convection, and in the thunderstorm complex outflow through
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  58  87 /  20  20  20  20
GCK  59  81  57  86 /  20  10  10  20
EHA  57  83  57  89 /  10  10  10  10
LBL  58  85  57  89 /  10  10  10  10
HYS  60  82  56  84 /  60  40  10  30
P28  64  84  62  87 /  20  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, May 24, 5:08 AM CDT, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon May 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk for severe weather exists as early as 5 pm around
the Scott city area - and shifting southward toward Garden City
and Highway 400 corridor in the early evening hours. Damaging
wind, golfball size hail, lightning and heavy rain creating
localized flash flooding are all possible. An isolated tornado is
also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A stationary boundary will be in place from roughly Hays to
Liberal, providing the focus for a few strong to severe
thunderstorms across the area into central Kansas during the late
afternoon and evening.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm, mainly in the
Scott City to Garden City areas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 24, 9:35 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             5 ENE PLYMELL           37.83N 100.77W
05/24/2021  E2.00 INCH       FINNEY             KS   STORM CHASER

            2 INCH HAIL REPORTED BY STORM CHASER.

&&

RML
Local storm report, May 24, 9:37 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             8 SSW KENDALL           37.83N 101.61W
05/24/2021  E1.75 INCH       HAMILTON           KS   PUBLIC

&&

LEE
Local storm report, May 24, 9:41 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             7 S KENDALL             37.83N 101.53W
05/24/2021  E1.25 INCH       HAMILTON           KS   PUBLIC

&&

RML
Local storm report, May 24, 10:01 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             10 NNW ULYSSES          37.71N 101.44W
05/24/2021  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY GRANT COUNTY
            EM.

&&

RML
Special weather statement, May 24, 11:26 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 PM CDT Mon May 24 2021

KSZ077-078-250515-
Gray KS-Ford KS-
1126 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD AND EAST
CENTRAL GRAY COUNTIES UNTIL 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 15 mph.

Hail up to the size of nickels is likely.
Wind gusts to 50 mph are possible.
Expect torrential rainfall and dangerous lightning.

Locations impacted include...
Dodge City, Cimarron, Ensign, The Haggard Elev, Ft. Dodge and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3761 10035 3783 10035 3780 9992 3753 9992
TIME...MOT...LOC 0425Z 271DEG 7KT 3773 10023

TURNER
Special weather statement, May 25, 12:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1212 AM CDT Tue May 25 2021

KSZ078-250600-
Ford KS-
1212 AM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY UNTIL
100 AM CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving east at 15 mph.

Small hail up to one half inch is possible.
Wind gusts to near 40 mph are possible.
Very heavy rainfall and dangerous lightning are expected.

Locations impacted include...
Dodge City and Ft. Dodge.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3763 10022 3764 10021 3776 10015 3773 9980
      3749 9986
TIME...MOT...LOC 0511Z 284DEG 11KT 3770 10011

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTFlash Flood WarningDDCHamilton, Kearny4 hr
May 24, 7:23 PM CDTSevere Thunderstorm WarningDDCTrego50 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny48 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
May 24, 7:57 PM CDTTornado WarningDDCFinney, Kearny48 min
May 24, 7:58 PM CDTAreal Flood WarningDDCHamilton, Kearny12 hr
May 24, 8:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton64 min
May 24, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 24, 8:42 PM CDTTornado WarningDDCFinney, Haskell33 min
May 24, 9:01 PM CDTFlash Flood WarningDDCHamilton6 hr
May 24, 9:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton45 min
May 24, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell45 min
May 24, 9:50 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny40 min
May 24, 9:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell48 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny51 min
May 24, 10:40 PM CDTSevere Thunderstorm WarningDDCFord, Gray50 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell33 min
May 24, 11:26 PM CDTSpecial Weather StatementDDCFord49 min
May 24, 11:39 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward36 min
May 25, 12:14 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
May 25, 12:21 AM CDTSpecial Weather StatementDDCEdwards39 min
May 25, 12:45 AM CDTSpecial Weather StatementDDCHaskell45 min
May 25, 1:14 AM CDTSpecial Weather StatementDDCFord61 min
May 25, 1:19 AM CDTSpecial Weather StatementDDCMeade56 min
May 25, 2:25 AM CDTSpecial Weather StatementDDCClark65 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.